question-icon

What causes rash under both breasts and dizziness after tapering gabapentin?

default
Posted on Fri, 1 Aug 2014
Question: HELP!!! (This question replaces that of 15 min ago....) I was put on Gabapentin 600 mg 6 wks ago "for anxiety" (wrong) I was healthy, never had a neurological pain, clear MRI, no seizures.....tapered gradually to 100 mg with difficulty 2 days ago as I developed a severe rash under both breasts, then on my face and mouth, quite bumpy and disfiguring, now on my arms and fingers and thighs. It is horrible. I cannot even see anyone and I have weddings to attend this summer which may not be possible now. I also learned after starting doses that sunlight is out of the question-tried it, hives!!! I need to stop the Rx but if I do so, I run into the perfect storm of ramping up neurological circuitry (nerve pain). I cannot risk that. The 100 mg gives me constant buzzing and dizziness. I am afraid now to drive. I don't know what to do-the allergy is disfiguring, but I cannot taper down to nothing without seizure risk. I was ok with 300 mg but that's when the rash exacerbated. It is now near my eyes. Topical creams are useless. I am devastated-family also-gave up tennis and beach-they have the summer off to be with me, but I cannot leave the house. Please advise. I am desperate.
doctor
Answered by Dr. Sudhir Kumar (10 hours later)
Brief Answer:
Continue to taper gabapentin

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your symptoms and agree that gabapentin needs to be slowly tapered and stopped. this is to prevent any withdrawal symptoms, most importantly seizures.

As of now, you are on the smallest daily dose. Now, you can make it every alternate day. After 7 days, make it once in 3 days. After another week, make it once in 4 days. After 7 more days, make it once in 5 days. After 7 more days, make it once six days, then, after one week, once a week, and then stop.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar (56 minutes later)
When I stop the gabapentin, the nerves will fire up and I will be dealing with all of that, which I never had before. I will also be dealing with my own discontinuation syndrome.
I am struggling with the 100 mg and can barely function.
doctor
Answered by Dr. Sudhir Kumar (4 hours later)
Brief Answer:
Gradual withdrawal prevent those symptoms.

Detailed Answer:
Thank you for getting back.

Gradual withdrawal of gabapentin, as discussed above would prevent those uncomfortable symptoms.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6224 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes rash under both breasts and dizziness after tapering gabapentin?

Brief Answer: Continue to taper gabapentin Detailed Answer: Hi, Thank you for posting your query. I have noted your symptoms and agree that gabapentin needs to be slowly tapered and stopped. this is to prevent any withdrawal symptoms, most importantly seizures. As of now, you are on the smallest daily dose. Now, you can make it every alternate day. After 7 days, make it once in 3 days. After another week, make it once in 4 days. After 7 more days, make it once in 5 days. After 7 more days, make it once six days, then, after one week, once a week, and then stop. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/